Alert archive / California / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 83, NWS Las Vegas, NV

September 4, 2022San Bernardino County, California; Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 4, 2022, 5:04 PM PDT for San Bernardino County, California; Clark County, Nevada; Mohave County, Arizona. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2022, 5:04 PM PDT (00:04 UTC)
Expired
Sep 4, 2022, 5:45 PM PDT
In force
41 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 109 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 5:25 PM PDTTSTM WND GST 582 Wsw Lake Havasu City, AZLONDON BRIDGE MESONET SITE RECORDED GUST TO 58 MPH WITH THUNDERSTORM GUST FRONT. DATA COURTESY OF EARTH NETWORKS.
Sep 4, 5:36 PM PDTTSTM WND DMG3 Wsw Lake Havasu City, AZTWO OVERTURNED BOATS ON LAKE HAVASU AS A RESULT OF THUNDERSTORM RELATED WIND GUSTS. INJURIES UNKNOWN AT THIS TIME. EXACT LOCATION ESTIMATED.
Sep 4, 5:40 PM PDTTSTM WND DMG3 Wsw Lake Havasu City, AZCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 WSW LAKE HAVASU CITY. TWO OVERTURNED BOATS ON LAKE HAVASU AS A RESULT OF THUNDERSTORM RELATED WIND GUSTS. INJURIES UNKNOWN AT THIS TIME. EXACT LOCATION ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
3828 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WUUS55 KVEF 050004
SVRVEF
AZC015-CAC071-NVC003-050045-
/O.NEW.KVEF.SV.W.0083.220905T0004Z-220905T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
504 PM PDT Sun Sep 4 2022

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mohave County in northwestern Arizona...
  East central San Bernardino County in southern California...
  Southern Clark County in southern Nevada...

* Until 545 PM PDT/545 PM MST/.

* At 503 PM PDT/503 PM MST/, severe thunderstorms were located along
  a line extending from 9 miles west of Yucca to 12 miles northeast
  of Cattail Cove State Park, moving west at 30 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Lake Havasu City, Topock, Needles, Mesquite Creek, Desert Hills,
  Arizona Village, Mojave Ranch Estates, Mohave Valley, Highway 95
  And I-40 and Willow Valley.

This includes the following highways...
 Interstate 40 in Arizona between mile markers 0 and 20.
 Interstate 40 in California between mile markers 131 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near the Colorado River from Mohave Valley to south of Lake 
Havasu, get away from the water and move indoors or inside a 
vehicle. Remember, lightning can strike out to 15 miles from the 
parent thunderstorm. If you can hear thunder, you are close enough 
to be struck by lightning. Move to safe shelter now!  Do not be 
caught on the water in a thunderstorm.

&&

LAT...LON 3505 11493 3438 11448 3442 11391 3497 11427
TIME...MOT...LOC 0003Z 092DEG 24KT 3491 11430 3449 11402 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

Morgan
2 follow-up statements
669 
WWUS55 KVEF 050023
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
523 PM PDT Sun Sep 4 2022

AZC015-CAC071-NVC003-050045-
/O.CON.KVEF.SV.W.0083.000000T0000Z-220905T0045Z/
Mohave AZ-San Bernardino CA-Clark NV-
523 PM PDT Sun Sep 4 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
PDT/545 PM MST/ FOR SOUTHWESTERN MOHAVE...EAST CENTRAL SAN BERNARDINO
AND SOUTHERN CLARK COUNTIES...

At 522 PM PDT/522 PM MST/, severe thunderstorms were located along a
line extending from 8 miles south of Oatman to 9 miles north of Three
Dunes Campground, moving west at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Lake Havasu City, Topock, Needles, Mesquite Creek, Desert Hills,
Arizona Village, Mojave Ranch Estates, Mohave Valley, Highway 95 And
I-40 and Willow Valley.

This includes the following highways...
 Interstate 40 in Arizona between mile markers 0 and 20.
 Interstate 40 in California between mile markers 131 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near Lake Havasu, or on the Colorado River as far north as 
Mohave Valley, get away from the water and move indoors or inside a 
vehicle. remember, lightning can strike out to 15 miles from the 
parent thunderstorm. If you can hear thunder, you are close enough 
to be struck by lightning. Move to safe shelter now!  Do not be 
caught on the water in a thunderstorm.

&&

LAT...LON 3505 11493 3438 11448 3442 11391 3497 11427
TIME...MOT...LOC 0022Z 092DEG 24KT 3491 11443 3449 11415 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

Morgan
026 
WWUS55 KVEF 050042
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
542 PM PDT Sun Sep 4 2022

AZC015-CAC071-NVC003-050051-
/O.EXP.KVEF.SV.W.0083.000000T0000Z-220905T0045Z/
Mohave AZ-San Bernardino CA-Clark NV-
542 PM PDT Sun Sep 4 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE...EAST
CENTRAL SAN BERNARDINO AND SOUTHERN CLARK COUNTIES WILL EXPIRE AT 545
PM PDT/545 PM MST/...

This warning has been replaced with a new Severe Thunderstorm 
Warning valid until 630 PM PDT/MST.

LAT...LON 3505 11493 3438 11448 3442 11391 3497 11427
TIME...MOT...LOC 0041Z 092DEG 24KT 3491 11455 3449 11427 

$$

Morgan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 12:41 PM PDT, 4 hours 23 minutes earlier.

Area forecast discussion, Sep 4, 12:41 PM PDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1241 PM PDT Sun Sep 4 2022

.SYNOPSIS...Very hot conditions will continue through the middle
of next week before temperatures moderate and moisture increases
next weekend. In the meantime, a few isolated storms are possible
today mainly in northwest Arizona, with drier conditions to follow
for most of next week.
&&

.SHORT TERM...Tonight through Thursday.

Any thunderstorms and outflow winds that develop this afternoon will
end after sunset, with quiet but mild weather expected overnight.
Tonight and Monday the main area of high pressure shifts east and
and starts to build back over the region, which will scour out any
moisture and thus end afternoon thunderstorm chances. PWATs decrease
through Monday and CAPE Monday afternoon is progged to be much lower
across the region than it is has been these past couple of
afternoons. A few hi-res models try to develop something in the
higher terrain of the southern Great Basin as well as southwest
Utah, but these storms will struggle given the upper level
increasing heights.

Continued dry conditions should persist through Thursday. With
decreasing moisture comes increasing temperatures. The area of high
pressure is expected to sit firmly in place over eastern Nevada and
southern Utah as it strengthens through much of the week. On Tuesday
and Wednesday, expecting upper level heights 2 to 3 standard
deviations above normal with a nearly 600dm high shown on models.
The excessive heat warning continues as there is high confidence for
well above normal temperatures through Wednesday. With very warm
overnight lows and how long this extreme heat will be in place,
extreme heat risk and dangerous conditions are likely. The excessive
heat warning may need to be extended into Thursday, but will hold
off for now as it is uncertain how incoming systems will interact
with the area of high pressure and when they will knock back the
ridge. Given the strength of this high and past experience- strong
high pressure tends to win out and hold on longer than long range
models tend to show (which we have been seeing as models keep
trending longer with this heatwave).

.LONG TERM...Thursday through the Weekend.

Friday into next weekend is looking promising for a tropical system
developing along the coast of Mexico to be drawn up near northern
Baja and southern California along the southwest periphery of the
high pressure which will be nudged near the Four Corners Region.
This would bring the potential for considerable tropical moisture
spreading into our region and this is reflected in the latest
ensemble-based NBM. The gridded temperature forecast pulls highs
down 10-15 degrees Friday and Saturday while chances for
precipitation increase to 20-40 percent Saturday and Sunday. While
this scenario is far from certain, the latest ECMWF and GEFS
ensemble means are in quite good agreement with the high moving to
the east and the tropical circulation near northern Baja which would
open the door for the influx of moisture. We will continue to watch
for this possibility while we wait for the heat to break.

&&

MAX HIGH        SUNDAY, SEP 4     MONDAY, SEP 5     TUESDAY, SEP 6
                Record(Yr)/Fcst   Record(Yr)/Fcst   Record(Yr)/Fcst

Las Vegas        111(1947)/107    112(2020)/108     114(2020)/110
Bishop           107(2020)/103    105(2020)/105     104(2020)/106
Needles          117(2020)/109    119(2020)/110     120(2020)/112
Barstow-Daggett  113(2020)/106    114(2020)/110     116(2020)/111
Kingman          107(2020)/99     109(2020)/101     110(2020)/103
Desert Rock      109(2020)/103    107(2020)/105     109(2020)/108
Death Valley     122(2020)/119    125(2020)/122     123(2020)/124

The table below shows the record warm low temperature, the year the
record was last set, and the forecast temperature for all of our
climate sites.

WARM LOW        SUNDAY, SEP 4    MONDAY, SEP 5      TUESDAY, SEP 6
                Record(Yr)/Fcst  Record(Yr)/Fcst    Record(Yr)/Fcst

Las Vegas        84(2007)/85      86(2019)/86       84(2020)/86
Bishop           64(2014)/63      61(1984)/61       61(1950)/62
Needles          89(2007)/83      91(2001)/84       99(2019)/85
Barstow-Daggett  80(2017)/82      82(1984)/83       82(2016)/83
Kingman          76(1982)/72      75(2007)/74       77(1917)/75
Desert Rock      79(1996)/79      78(2002)/78       78(1989)/79
Death Valley     100(2007)/96     95(2013)/95       96(2013)/95

&&
&&

.AVIATION...For Harry Reid...Isolated thunderstorms later this
afternoon and evening will be located in far southern Clark, Mohave
and eastern San Bernardino Counties. Winds in the valley will favor
an easterly direction during max heating. Still some uncertainty in
the forecast this evening. There is some agreement in models showing
an outflow boundary reaching the valley around 03Z this evening.
Quite a bit more uncertainty in the magnitude of the wind though.
For now, forecast does call for a shift to the southeast with speeds
up to 12 kts. Of course, will have a better handle on the situation
once storms develop. Wind regime into Labor Day favors the typical
downvalley direction late tonight becoming light and variable
tomorrow morning. As temperatures warm Labor Day an easterly
direction will develop up to 9 kts. Isold shower/thunderstorm
possible west and north of Las Vegas Labor Day. FEW-SCT clouds
around 12-15 kft during the period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Convective allowing models show isolated
showers/thunderstorms favoring the higher terrain of northwest
Arizona this afternoon. Storms move into the lower Colorado River
Valley and eastern San Bernardino County between 00Z and 04Z this
evening. KIFP and KEED most at risk of seeing impacts from gusty
outflow winds. Anticipate last of the thunderstorms to dissipate
over San Bernardino County by 06Z. Winds overnight will favor
typical downslope directions with speeds becoming upvalley Labor Day
with speeds generally less than 10 kts. The exception will be in the
Owens Valley around KBIH where south wind gusts up to 20 kts
possible. Isold showers/thunderstorms possible west and north of Las
Vegas Labor Day. FEW-SCT clouds around 12-15 kft during the period.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Nickerson
LONG TERM...Outler
AVIATION...Pierce

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 5:38 PM PDTSevere Thunderstorm WarningVEFSan Bernardino52 min
Sep 4, 6:08 PM PDTSevere Thunderstorm WarningVEFSan Bernardino67 min
Sep 4, 7:31 PM PDTSevere Thunderstorm WarningVEFSan Bernardino44 min
Sep 4, 8:46 PM PDTSevere Thunderstorm WarningVEFSan Bernardino23 min
Sep 4, 5:01 PM PDTSevere Thunderstorm WarningVEFMohave44 min
Sep 4, 5:19 PM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Sep 4, 5:41 PM PDTSevere Thunderstorm WarningVEFMohave49 min
Sep 4, 5:53 PM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in California, 2022Severe Thunderstorm Warnings in Nevada, 2022Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.